Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 154, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 21, 2017, 12:49 PM CDT for 4 counties in Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 12:49 PM CDT (17:49 UTC)
- Expired
- Aug 21, 2017, 1:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Clark County, IL, Coles County, IL, Cumberland County, IL, Edgar County, IL
The radar
The Evansville,IN radar (KVWX), 123 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1645 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395
WUUS53 KILX 211749
SVRILX
ILC023-029-035-045-211830-
/O.NEW.KILX.SV.W.0154.170821T1749Z-170821T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1249 PM CDT MON AUG 21 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Coles County in east central Illinois...
Southeastern Edgar County in east central Illinois...
Clark County in east central Illinois...
Northeastern Cumberland County in east central Illinois...
* Until 130 PM CDT
* At 1248 PM CDT, severe thunderstorms were located from near
Greenup northeast to near Westfield, or 12 miles southeast of
Charleston, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Marshall, Casey, Martinsville, Westfield, Clarksville, Oliver,
Dennison, Hutton, Fox Ridge State Park, Lincoln Trail State Park,
Union Center, Bell Ridge and Sandford.
This includes Interstate 70 between mile marker 121 and the Indiana
border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms have a history of producing damaging winds near
Charleston and Mattoon. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3935 8754 3934 8756 3934 8757 3933 8760
3924 8814 3941 8818 3957 8753
TIME...MOT...LOC 1748Z 266DEG 21KT 3940 8797
HAIL...0.88IN
WIND...60MPH
$$
Geelhart2 follow-up statements
491
WWUS53 KILX 211813
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
113 PM CDT MON AUG 21 2017
ILC029-035-211823-
/O.CAN.KILX.SV.W.0154.000000T0000Z-170821T1830Z/
Coles-Cumberland-
113 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLES AND
NORTHEASTERN CUMBERLAND COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3935 8754 3934 8756 3934 8757 3933 8760
3926 8801 3937 8801 3957 8753
TIME...MOT...LOC 1813Z 259DEG 35KT 3935 8789
$$
ILC023-045-211830-
/O.CON.KILX.SV.W.0154.000000T0000Z-170821T1830Z/
Edgar-Clark-
113 PM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN EDGAR AND NORTHERN CLARK COUNTIES...
At 113 PM CDT, a severe thunderstorm was located over Martinsville,
or 11 miles west of Marshall, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marshall, Casey, Martinsville, Clarksville, Dennison, Oliver, Lincoln
Trail State Park and Sandford.
This includes Interstate 70 between mile markers 127 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 3935 8754 3934 8756 3934 8757 3933 8760
3926 8801 3937 8801 3957 8753
TIME...MOT...LOC 1813Z 259DEG 35KT 3935 8789
HAIL...0.88IN
WIND...60MPH
$$
Geelhart948
WWUS53 KILX 211832
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
132 PM CDT MON AUG 21 2017
ILC023-045-211842-
/O.EXP.KILX.SV.W.0154.000000T0000Z-170821T1830Z/
Edgar-Clark-
132 PM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDGAR AND
NORTHERN CLARK COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3935 8754 3934 8756 3934 8757 3933 8760
3926 8801 3937 8801 3957 8753
TIME...MOT...LOC 1832Z 266DEG 21KT 3936 8775
$$
GeelhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:07 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 21, 10:07 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1007 AM CDT Mon Aug 21 2017 .UPDATE... Issued at 1007 AM CDT Mon Aug 21 2017 A decaying MCS is currently pushing across west-central Illinois, with 1445z radar mosaic showing the leading edge of the convection generally along a Bloomington to Beardstown line. Cloud tops have been rapidly warming on IR satellite imagery over the past couple of hours, so am expecting lightning to steadily decrease as well. For the remainder of the day, will be watching the outflow boundary from this system for potential re-development. One cluster of storms has already formed on the southwest edge of the outflow over northeast Missouri, while other cells are expected to fire further east along a Quincy to Paris line into the early afternoon. End result will be a mostly cloudy day with occasional showers/thunder across the northern half of the KILX CWA. Further south, only isolated convection is expected along/south of the I-70 corridor. Have updated PoPs, sky cover, and hourly temps to better reflect current trends. Have also adjusted afternoon high temperatures down a few degrees into the middle 80s from Peoria/Bloomington northward...and bumped highs up into the lower 90s across the far southeast. && .SHORT TERM...(Today and tonight) ISSUED AT 230 AM CDT Mon Aug 21 2017 Will be watching current MCS over Iowa closely this morning as it moves east toward forecast area. Orientation of LLJ feeding the complex suggests that convection may fire along the NW-SE boundary in place near I-74 toward sunrise this morning. Unlike the past two mornings, RAP is forecasting around 2000 J/kg of elevated CAPE will still be available to tap near the boundary at 12z, wouldn't be surprised to see the boundary remain active at least through the morning with a general trend of redevelopment east and southeast. Blow-off cloudiness will likely be somewhat of an issue for eclipse viewing. A break is possible once the storms move through as a brief period of shortwave ridging moves across Illinois during the middle afternoon and evening ahead of a stronger wave plunging into the Midwest as the overall flow amplifies. In addition a wave currently over southern high plains is forecast to phase with the northern stream wave in the Missouri Valley providing additional dynamics. Winds from 950mb on up increase to over 30 kts by 09z suggesting that there is potential for significant winds with some of the stronger storms late tonight. .LONG TERM...(Tuesday through Sunday) ISSUED AT 230 AM CDT Mon Aug 21 2017 As the wave amplifies the eastern U.S. trough, Its associated cold front should move quickly through the forecast area. Some of the storms Tuesday morning through midday ahead of the front may be strong southeast of I-70 with again wind being the primary threat. Front clears the forecast area by 00z bringing in drier and cooler weather into next weekend. Differences in model evolution with a potential cutoff system over the upper Mississippi Valley/Great Lakes early next week are too significant to include in this package. temperatures behind the front should be mostly 5-10 degrees below normal with a warming trend toward normal by next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 600 AM CDT Mon Aug 21 2017 Thunderstorm Complex over Iowa continues to progress toward Illinois. CAMs this morning seem to be handling the overall evolution reasonable but a bit slow on the development east and southeast. Convection will likely form southeast along a boundary in place near I-74 this morning. SPC mesoanalysis indicates CAPE gradient evident along boundary and will probably focus new development. 08z HRRR shows convection impacting all central Illinois terminals except possibly KSPI between 15z and 19z as it travels southeast. Will follow this general trend with a correction of timing. Should be a lull between this initial convection and development along and ahead of cold front expected to approach the area tonight. Strong dynamics and deep moisture will likely lead to widespread convection after 06z. Model are in pretty good agreement on timing precip. Since the impact will be mostly in the outlook period and some uncertainty exists will keep CIGS and VSBYS VFR but would be surprised to see some MVFR CIGS and VSBYS at times. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SHORT TERM...Barker LONG TERM...Barker AVIATION...Barker
Hazardous weather outlook, Aug 21, 11:32 AM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1132 AM CDT Mon Aug 21 2017 ILZ027>031-036>038-040>055-061-221100- Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon- Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford- 1132 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will continue through the afternoon, especially in areas north of I-72. A break in thunderstorm activity is expected, then another period of thunderstorms is expected overnight. There is a small risk of severe thunderstorms this afternoon, with strong winds and hail the main threats. Heat index values will reach 92 to 98 degrees this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms will remain possible through Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. ILZ056-057-062-063-066>068-071>073-221100- Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper- Lawrence-Richland- 1132 AM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible by mid afternoon, with periods of storms through the evening. There is a small risk of severe thunderstorms, with strong winds and hail the main threats. Heat index values will reach 92 to 98 degrees this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Scattered thunderstorms will remain possible through Tuesday afternoon. A few thunderstorms could be strong to severe Tuesday afternoon until sunset, with gusty winds and heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Geelhart
In the hours before
Special weather statement, Aug 21, 7:25 AM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
725 AM CDT MON AUG 21 2017
ILZ027-036-211300-
Knox-Fulton-
725 AM CDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FULTON AND SOUTHERN
KNOX COUNTIES UNTIL 800 AM CDT...
At 725 AM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 10 miles south of Galesburg, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Abingdon, Knoxville, London Mills, Maquon, Gilson, St. Augustine,
Delong and Middle Grove.
This includes Interstate 74 between mile markers 59 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4090 9005 4062 9009 4071 9044 4085 9045
4090 9044
TIME...MOT...LOC 1225Z 279DEG 17KT 4080 9039
37Local storm report, Aug 21, 12:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1225 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM TSTM WND GST COLES COUNTY AIRPORT 39.48N 88.28W
08/21/2017 M58 MPH COLES IL ASOS
&&
GEELHARTLocal storm report, Aug 21, 12:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1242 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM NON-TSTM WND GST MATTOON 39.48N 88.37W
08/21/2017 M58 MPH COLES IL ASOS
ASOS WIND GUST AT 1217
1224 PM NON-TSTM WND GST MATTOON 39.48N 88.37W
08/21/2017 M68 MPH COLES IL ASOS
ASOS THUNDERSTORM WIND GUST AT 1224.
&&
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:34 AM CDT | Special Weather Statement | ILX | Vermilion | 26 min |
| Aug 21, 7:25 AM CDT | Special Weather Statement | ILX | Knox | 35 min |
| Aug 21, 12:23 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 52 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.